Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 24, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Oct 18, 2017, 12:59 PM MDT for 8 counties in Montana. It took effect at Oct 19, 2017, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2017, 12:59 PM MDT (18:59 UTC)
- In effect from
- Oct 19, 2017, 11:00 AM MDT
- Expired
- Oct 19, 2017, 9:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Judith Basin County, MT, Meagher County, MT, Phillips County, MT
The radar
The Great Falls radar (KTFX), 115 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 335 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
904 WWUS85 KTFX 181859 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1259 PM MDT Wed Oct 18 2017 MTZ113-115-117-191100- /O.UPG.KTFX.FW.A.0016.171019T1700Z-171020T0100Z/ /O.NEW.KTFX.FW.W.0024.171019T1700Z-171020T0100Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 1259 PM MDT Wed Oct 18 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY... The National Weather Service in Great Falls has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM MDT Thursday. the Fire Weather Watch is no longer in effect. * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and an increased risk of new fire starts. * AFFECTED AREA: In North Central Montana, Fire Weather Zones 113, 115 and 117. * COUNTIES AFFECTED: In Central Montana, Cascade, Fergus, Judith Basin, Meagher. In North Central Montana, Blaine, Chouteau, Hill. * WIND: Southwest 15 to 25 mph...with gusts near 30 mph. * HUMIDITY: As low as 11 percent. * TEMPERATURES: In the mid to upper 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
4 follow-up statements
501 WWUS85 KTFX 190952 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 352 AM MDT Thu Oct 19 2017 MTZ113-115-117-192200- /O.CON.KTFX.FW.W.0024.171019T1700Z-171020T0100Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 352 AM MDT Thu Oct 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior. * AFFECTED AREA: In North Central Montana, Fire Weather Zones 113, 115 and 117. * COUNTIES AFFECTED: In Central Montana, Cascade, Fergus, Judith Basin, Meagher. In North Central Montana, Blaine, Chouteau, Hill. * WIND: Southwest 20 to 30 mph with gusts up to 40 mph. * HUMIDITY: As low as 13 percent. * TEMPERATURES: In the mid to upper 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
057 WWUS85 KTFX 191536 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 936 AM MDT Thu Oct 19 2017 MTZ113-115-117-200100- /O.CON.KTFX.FW.W.0024.171019T1700Z-171020T0100Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 936 AM MDT Thu Oct 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and Strong Gusty Winds will create erratic fire behavior and an increased risk of new fire starts. * AFFECTED AREA: In North Central Montana, Fire Weather Zones 113, 115 and 117. * COUNTIES AFFECTED: In Central Montana, Cascade, Fergus, Judith Basin, Meagher. In North Central Montana, Blaine, Chouteau, Hill. * WIND: Southwest 20 to 30 mph with gusts up to 35 mph. * HUMIDITY: As low as 13 percent. * TEMPERATURES: In the mid to upper 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
469 WWUS85 KTFX 200008 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 608 PM MDT Thu Oct 19 2017 MTZ113-115-117-200300- /O.EXT.KTFX.FW.W.0024.000000T0000Z-171020T0300Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 608 PM MDT Thu Oct 19 2017 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING... * IMPACTS: Low Humidities...Warm Temperatures...and Gusty Winds will create erratic fire behavior and an increased risk of new fire starts. * AFFECTED AREA: In North Central Montana, Fire Weather Zones 113, 115 and 117. * COUNTIES AFFECTED: In Central Montana, Cascade, Fergus, Judith Basin, Meagher. In North Central Montana, Blaine, Chouteau, Hill. * WIND: Southwest 20 to 30 mph with gusts up to 35 mph. * HUMIDITY: As low as 13 percent. RH is slowly rising, but models suggest that widespread recoveries above 20 percent will be delayed until 9 PM MDT. * TEMPERATURES: In the mid to upper 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://weather.gov/greatfalls
084 WWUS85 KTFX 200251 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 851 PM MDT Thu Oct 19 2017 MTZ113-115-117-200400- /O.EXP.KTFX.FW.W.0024.000000T0000Z-171020T0300Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 851 PM MDT Thu Oct 19 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds have diminished and RH values have climbed back above 20 percent. As a result, the Red Flag Warning will be allowed to expire at 9 PM MDT, as planned. $$ http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 18, 11:45 AM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Oct 18, 11:45 AM MDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1145 AM MDT Wed Oct 18 2017 .UPDATE... Another windy day across Central Montana but gusts will likely only reach into the 30kt range through the day. Expect cooler temperatures and only a slight chance of some showers over the Continental Divide. && .SYNOPSIS... A weak ridge of high pressure between a low pressure system exiting to the east and the next Pacific system off the west coast will bring dry conditions to the region today with temperatures near to slightly above seasonal averages. Breezy west to southwest winds will increase late today and tonight across north central Montana with windy and warmer conditions returning for Thursday. The next in a series of Pacific weather systems moves across the region Friday followed by temperatures cooling back to near seasonal averages with windy conditions likely again this weekend. && .AVIATION... Updated 1745Z Dry and stable westerly flow aloft continues across the region with VFR conditions prevailing under scattered to broken high cloud- cover. Surface winds will increase again by 20Z with gusts of 20-30 kts common over the plains of North Central MT and gusts 40-50 kts along the Rocky Mtn front and adjacent areas (including KCTB). && .FIRE WEATHER... Increasing southwest flow aloft ahead of the next upper level trough moving in from the Pacific will bring gusty winds and warm temperatures to the region Thursday. Afternoon humidity is likely to fall to the teens Thursday afternoon across central and eastern portions of north-central Montana. Fire danger remains elevated across grassland areas and critical fire weather conditions are likely to occur Thursday afternoon and early evening on the plains of north central MT. Hoenisch && .PREV DISCUSSION... /ISSUED 515 AM MDT Wed Oct 18 2017/ Weak upper level ridging passes across the region today between exiting deep trough/surface low moving into Manitoba and next upper trough moving from the Gulf of AK moving toward the BC coast. Dry and slightly cooler conditions prevail today with temperatures still somewhat above seasonal averages. Approach of the next upstream tough toward the west coast will increase winds aloft from the SW again later today and tonight with with a lee- side surface trough re-intensifying late tonight into Thursday morning. SW winds will increase again across north-central MT during this period with strong winds potentially extending east from the Rocky Mtn Front into eastern Glacier county by Thursday morning. Flow aloft backs to more southwesterly during the day Thursday, allowing for temperatures to surge back to well above average levels levels again. Windy conditions are likely across much of the area as SW winds aloft at 30-40 kts mix down during the Thursday afternoon period. The offshore upper level trough moves inland Thursday night and Friday with shortwave and surface front moving east across the forecast area by Friday afternoon. Precipitation will increase along areas near the continental divide Friday as SW to W flow aloft moistens with showers also possible as the front moves through SW MT this period. Temperatures cool back to seasonal averages on Friday with snow levels falling to near pass levels. Hoenisch Friday night through Wednesday...Look for spotty, light showers to persist following the passage of the cold front through the overnight hours Friday night and into Saturday. As colder air filters in from the north, temperatures will likely continue to drop, along with freezing-levels leading to the potential for accumulating snow for higher elevations of south-central and southwestern MT, especially along the Madison, Bridger and Gallatin Ranges. This system will quickly depart early Saturday leaving behind clearing skies with cool afternoon highs. However, by Saturday night clouds will begin to increase from the west as another quick moving system swings across just north of the MT/Canadian Border. Behind this system, models continue to confidently illustrate the development of a strong jet aloft, which will push eastward across the Northern Rockies into the early hours on Sunday. This will likely yield yet another high wind event across most of the CWA beginning Sunday morning, with the peak of the event being in the afternoon hours. Given forecast H7 wind speeds ranging between 55-75kts across the Plains, and even higher along the Rocky Mountain Front, strong winds aloft will have no trouble transferring to the surface via sufficient boundary layer mixing. Having said all of that, I have adjusted forecast wind speeds reflect a more realistic possibility of high winds following the jet aloft, timed with the best diurnal mixing in the afternoon hours. Looking at the synoptic pattern as we get into next week, long-range models have persistently been advertising the development of a re-enforcing ridge across the Southern Pacific coastline, which will reflect increasing heights across the majority of the western US. As strong ridging amplifies along the entire west coast, this will transition the upper-level flow more from the northwest and aid in the development of a dominant surface high across the northern Rockies. This will likely keep temperatures near, to slightly above normal while staying dry through the middle part of next week. KLG && .PRELIMINARY POINT TEMPS/POPS... GTF 64 51 75 47 / 10 10 0 0 CTB 59 44 67 38 / 10 10 0 0 HLN 67 44 74 42 / 0 0 0 10 BZN 69 40 73 41 / 0 0 0 0 WEY 54 27 58 31 / 0 0 0 10 DLN 66 37 68 40 / 0 0 0 10 HVR 63 47 76 41 / 0 10 0 0 LWT 65 46 75 44 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 9 PM MDT this evening through Thursday morning Eastern Glacier...Northern Rocky Mountain Front... Southern Rocky Mountain Front. Fire Weather Watch from Thursday morning through Thursday evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Hill and Blaine Counties. && weather.gov/greatfalls
In the hours before
Local storm report, Oct 18, 7:01 AM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
701 AM MDT WED OCT 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM NON-TSTM WND GST 5 S STANFORD 47.08N 110.22W
10/17/2017 M61 MPH JUDITH BASIN MT PUBLIC
61 MPH WIND GUST.
&&
BRUSDALocal storm report, Oct 18, 8:28 AM MDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
828 AM MDT WED OCT 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM NON-TSTM WND GST 10 S CHINOOK 48.44N 109.23W
10/17/2017 M77 MPH BLAINE MT TRAINED SPOTTER
77 MPH WIND GUST.
&&
BRUSDALocal storm report, Oct 18, 9:47 AM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
947 AM MDT WED OCT 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND DMG 2 SW GREAT FALLS 47.48N 111.32W
10/17/2017 CASCADE MT AMATEUR RADIO
TREE FELL ON A MOBILE HOME. LOCATION/TIME ESTIMATED.
&&
BRUSDALocal storm report, Oct 18, 10:26 AM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1026 AM MDT WED OCT 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM NON-TSTM WND GST 14 SW AUGUSTA 47.33N 112.58W
10/17/2017 M84 MPH LEWIS AND CLARK MT MESONET
&&
DBLocal storm report, Oct 18, 11:32 AM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1132 AM MDT WED OCT 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND GST 5 SSE VALIER 48.23N 112.23W
10/17/2017 M68 MPH PONDERA MT TRAINED SPOTTER
68 MPH WIND GUST. TIME OF EVENT ESTIMATED.
&&
BRUSDANearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.